Kindersley overdose tragic but not surprising, says crisis worker

Nain man charged with impaired operation of a boat

The head of a family crisis centre in Kindersley, Sask., says news of another apparent overdose death is tragic but, unfortunately, not surprising.

Michelle Weber, executive director of the West Central Crisis and Family Support Centre, said Kindersley has experienced far more than its share of overdoses.

One person apparently died and another was hospitalized in the town, 186 kilometres southwest of Saskatoon, from drug overdoses this week. That prompted RCMP to send a public warning against using or touching drugs.

An investigation is underway.

'Perfect storm' for drug use

Weber says Kindersley sits on a major highway and is also home to a cyclical energy and agriculture economy. There's also a "work hard, play hard" culture among some residents, she says, and those and other factors have meant a far higher rate of drug use than towns of similar size.

"I think Kindersley has a specific set of circumstances that create the perfect storm," she said.

Weber said a fluctuating economy can lead to fluctuating stress levels. That can lead to drug use.

"We have to be realistic. They happen a lot more per capita than we're comfortable with," Weber said.

​On Thursday, RCMP were called to a Kindersley home with a report of a 22-year-old man in medical distress. The man was taken to hospital, where he was declared dead.

Police said it will take some time to determine the exact cause of death. If it was an overdose, it may take a while to confirm which substance was responsible.

On Tuesday, another 22-year-old man was brought to hospital, reportedly suffering from a drug overdose. That man was treated and released.

Police are now warning everyone in the area about using illicit drugs which may contain fentanyl or carfentanil. RCMP said street drugs often contain dangerous additives.

Anyone who believes they are in possession of illegal drugs that may contain fentanyl or carfentanil should leave the area and call 911. People are asked not to handle or touch the drugs.